Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 31, NWS Aberdeen, SD

August 19, 2005Marshall County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 19, 2005, 5:37 AM CDT for Marshall County, South Dakota. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 5:37 AM CDT (10:37 UTC)
Expired
Aug 19, 2005, 6:00 AM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Marshall County, SD

The radar

The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:40 AM CDTTSTM WND GST 7013 Ene Langford, SDLARGE BRANCHES AND TREES DOWN
Aug 19, 5:45 AM CDTTSTM WND GST 60Roy Lake State Park, SDSEVERAL LARGE TREES DOWN APPROXIMATELY 18INCH DIAMETER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 191036
TORABR
SDC091-191100-
/O.NEW.KABR.TO.W.0031.050819T1037Z-050819T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
537 AM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 600 AM CDT

* AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF
  FORT SISSETON STATE PARK..MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  LAKE CITY...ROY LAKE STATE PARK AROUND 550 AM CDT
  HILLHEAD AROUND 555 AM CDT
  VEBLEN AROUND 600 AM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4575 9782 4559 9773 4572 9721 4592 9731

$$
KEEFE
1 follow-up statement
000 
WWUS53 KABR 191058
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
558 AM CDT FRI AUG 19 2005

SDC091-191108-
/O.EXP.KABR.TO.W.0031.000000T0000Z-050819T1100Z/
MARSHALL SD-
558 AM CDT FRI AUG 19 2005

...THE TORNADO WARNING FOR MARSHALL COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 557 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 4575 9782 4559 9773 4572 9721 4592 9731

$$
KEEFE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 19, 3:45 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 19, 3:45 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT FRI AUG 19 2005

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
MAIN FOCUS IN THE SHORT TERM IS ON PRECIPITATION TODAY AND TONIGHT.
LARGE UPPER TROUGH CURRENTLY SLIDING ACROSS SOUTHERN CANADA...WITH
AN ASSOCIATED COLD FRONT TO DROP SOUTH THROUGH THE CWA TODAY. MODEL
IN GOOD AGREEMENT WITH EACH OTHER...SHOWING THIS DEEP UPPER TROUGH
SHOVING EAST INTO THE GREAT LAKES REGION BY MIDDAY SATURDAY. MODELS
TRENDING TOWARD A WEAKER SOLUTION WITH THIS SYSTEM TODAY...SO HAVE
DECREASED POPS SOMEWHAT ACROSS THE CWA. STILL LOOKS LIKE A DECENT
SYSTEM...WITH ASSOCIATED SHOWERS AND THUNDERSTORMS CURRENTLY SHOWING
UP ON RADAR ACROSS MUCH OF THE CENTRAL DAKOTAS. EXPECT AREA OF
PRECIPITATION TO CONTINUE TO PROGRESS EASTWARD THIS MORNING AS THE
FRONT SLIDES TO THE SOUTH AND EAST. GFS SHOWING THE SYSTEM EXITING
SLIGHTLY FASTER THAN IN PREVIOUS RUNS...ALONG WITH THE BETTER LIFT
KEEPING JUST TO THE NORTH ACROSS SOUTHEASTERN NORTH DAKOTA.
THEREFORE HAVE DECREASED SOME OF THE POPS ACROSS THE WESTERN CWA
THIS MORNING AND NEAR KATY WITH THE MAJORITY OF THE -TRW KEEPING TO
THE NORTH OF THAT AREA. ANTICIPATE MOST OF THE PRECIP HAVING MOVED
OFF TO THE EAST BY MID AFTERNOON...WITH A SECONDARY SHORTWAVE
PUSHING THROUGH THE AREA THIS EVENING. THEREFORE LEFT THE SLIGHT
CHANCE POPS FOR LATER TODAY AND TONIGHT WITH AN AREA OF WEAK UVM
SHOWING UP WITH THIS WAVE. NAM AND GFS MODELS DIFFER SOMEWHAT IN THE
TEMPERATURES FIELDS OVER THE NEXT FEW DAYS. NAM LOOKING SIMILAR TO
PREVIOUS RUNS OF BOTH THE GFS AND NAM...WITH H85 TEMPS DROPPING INTO
THE SINGLE DIGITS BY SATURDAY INTO SATURDAY NIGHT. LATEST GFS NOW
SHOWING A WARMER SOLUTION WITH H85 TEMPS ONLY DROPPING INTO THE MID
TEENS. KEPT TEMPERATURES GRIDS BASICALLY WHERE THEY WERE AT WITH THE
COOLER NAM SOLUTION...BUT WILL MONITOR FOR POSSIBILITY OF THE WARMER
GFS SOLUTION. OTHERWISE A LARGE UPPER RIDGE BUILDS INTO THE REGION
THROUGH THE WEEKEND...WITH DRY CONDITIONS EXPECTED AND A WARMING
TREND SUNDAY INTO THE BEGINNING OF NEXT WEEK.

.LONG TERM...MONDAY THROUGH THURSDAY
EXTENDED RANGE OPENS WITH HIGH PRESSURE OVER THE REGION AT THE
SURFACE AND ALOFT. THE SURFACE HIGH MOVES TO THE EAST AS AN H5 UPPER
TROUGH MOVES OVER THE ROCKIES AND PUSHES A SURFACE REFLECTION OUT
ONTO THE PLAINS TUESDAY THROUGH THURSDAY.  THERE REMAINS SOME MODEL
DIFFERENCES BUT SEE NO REASON TO CHANGE GOING FORECAST AT THIS
TIME.  WITH LATER RUNS AND BETTER AGREEMENT EXPECT THE TIME OF THE
STORMS CAN BE RESOLVED BETTER THAN NOW.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/KEEFE
Hazardous weather outlook, Aug 19, 5:31 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
531 AM CDT FRI AUG 19 2005

SDZ003>006-009-010-015>018-033>037-045-048-051-201045-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
531 AM CDT FRI AUG 19 2005 /431 AM MDT FRI AUG 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS THROUGH THE
DAY AND TONIGHT WITH AN UPPER LEVEL DISTURBANCE TRAVELING THROUGH
THE AREA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-019>023-201045-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
531 AM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT TODAY AND
TONIGHT. SOME OF THE STORMS MAY BE SEVERE THIS MORNING. DAMAGING
WINDS ARE THE MAIN THREAT BUT SOME SMALL HAIL IS POSSIBLE TOO. AN
ISOLATED TORNADO EARLY THIS MORNING CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:17 PM CDTSevere Thunderstorm WarningABRPotter28 min
Aug 18, 7:23 PM CDTSevere Thunderstorm WarningABREdmunds14 min
Aug 19, 1:00 AM CDTSevere Thunderstorm WarningABRBrown18 min
Aug 19, 5:08 AM CDTFlash Flood WarningABRBrown, Day, Marshall, Roberts4 hr
Aug 19, 5:19 AM CDTTornado WarningABRDay26 min
Aug 19, 5:54 AM CDTSevere Thunderstorm WarningABRRoberts33 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.